Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 62, NWS Mobile, AL

June 24, 2004Washington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 24, 2004, 3:09 PM CDT for Washington County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2004, 3:09 PM CDT (20:09 UTC)
Expired
Jun 24, 2004, 3:45 PM CDT
In force
36 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Washington County, AL

The radar

The Mobile radar (KMOB), 71 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 8.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 2004-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1498 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 2004-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1498 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
823 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

775 
WUUS54 KMOB 242009
SVRMOB
ALC129-242045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
309 PM CDT THU JUN 24 2004

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN SOUTHWEST ALABAMA

* UNTIL 345 PM CDT

* AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  TOPTON...OR ABOUT 17 MILES SOUTHEAST OF CHATOM...AND MOVING NORTH
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAWTHORN BY 315 PM CDT
  TOINETTE BY 320 PM CDT
  SUNFLOWER BY 325 PM CDT
  WAGARVILLE AND CORTELYOU BY 335 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3121 8823 3119 8801 3141 8791 3154 8817

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:54 PM CDT, 15 minutes earlier.

Area forecast discussion, Jun 24, 2:54 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
254 PM CDT THU JUN 24 2004

.SHORT TERM...AN OLD FRONTAL BOUNDARY CONTINUES TO MEANDER OVER THE
DEEP SOUTH TODAY FROM THE CAROLINAS THROUGH TENNESSEE...ARKANSAS
INTO EAST TEXAS. UPPER ENERGY OVER EAST TEXAS...HAS BEEN SHEARING OFF
TO THE NORTHEAST WITH LIGHTNING ACTIVITY LEVEL ON THE INCREASE OVER
THE WESTERN GULF UP INTO LOUISIANA...WHERE THUNDERSTORMS HAVE BEEN
THE MOST ORGANIZED. TO THE EAST OVER THE FORECAST AREA...WE SEE
ACTIVITY MORE BROKEN IN COVERAGE...BUT ALSO INCREASING IN COVERAGE AS
DAYTIME HEATING AND INSTABILITY TAKES HOLD. WE SEE VERY LITTLE CHANGE
TO THE OVERALL SYNOPTIC SCALE PATTERN. ATMOSPHERE LOOKS STIRRED UP
WITH FORECAST AREA INFLUENCED BY THE WEAKER WEST SIDE OF AN UPPER
RIDGE OF HIGH PRESSURE POSITIONED OVER THE SOUTHEAST U.S.
PRECIPITABLE WATERS REMAIN HIGH (NEAR 2 INCHES) FOR THE NEXT COUPLE
DAYS. MEANWHILE...A SERIES OF DISTURBANCES CAUGHT UP IN THE WEST TO
SOUTHWEST HIGH LEVEL FLOW SUPPORTS DEEP LAYER LIFT WHICH EQUATES TO A
MODERATE TO HIGH CHANCE OF SHOWERS AND THUNDERSTORMS ON THROUGH
SATURDAY. DUE TO THE DEGREE OF MOISTURE AVAILABLE...PRECIPITATION
EFFICIENCY REMAINS HIGH WITH THE POTENTIAL OF LOCALLY HEAVY
DOWNPOURS. WITH SATURATED SOIL IN PLACE...ADDITIONAL HEAVY RAINFALL
RATES EQUATE TO RUNOFF...SUGGESTING THE THREAT OF PONDING OF WATER IN
POOR DRAINAGE...UNDERPASSES AND OTHER LOW LYING AREAS. MAY BECOME A
BIT BREEZY ON FRIDAY AS UPPER ENERGY...PASSING TO THE NORTH OF THE
REGION...CAUSES BOUNDARY LAYER WINDS TO INCREASE. A PERCENTAGE OF
THESE HIGHER WIND SPEEDS OFF THE SURFACE LOOKS TO MIX DOWN...
RESULTING IN THE BREEZY CONDITIONS. AS FOR TEMPERATURES...NO
SIGNIFICANT CHANGE.

&&

.EXTENDED...RAINFALL THREAT CONTINUES. /10

&&

.MARINE...RIDGE...SURFACE AND MID LEVELS CONTINUES TO NOSE INTO
MARINE FORECAST AREA FROM THE EAST. H5 TROUGH OVER EAST TEXAS
REMAINS IN THE AREA INTO THE WEEKEND...WITH A PIECE OF IT BREAKING
OFF AND MOVING NORTH OF FORECAST AREA FRIDAY. BELIEVE THIS IS THE
REASON FOR THE MODELS INCREASING THE WINDS OVER THE MARINE AREA ON
FRIDAY. MMG...WNA AND GFS GUIDANCE ALL HAVE AROUND 20 KNOTS FRIDAY
AFTERNOON. WILL INCREASE THE MARINE WINDS A BIT FOR FRIDAY BUT NOT TO
ADVISORY LEVELS AT THIS TIME. THE PASSAGE OF A SERIES OF MID AND
UPPER LEVEL DISTURBANCES WILL CONTINUE TO RESULT IN SCATTERED TO
NUMEROUS SHOWERS AND INTO THE WEEKEND. /11

&&

.PRELIMINARY TEMPS / POPS...

MOBILE     74 85 73 87 / 60 90  50 70
PENSACOLA  76 86 75 87 / 50 80  50 70
DESTIN     78 87 76 87 / 40 70  50 70
EVERGREEN  72 85 71 87 / 60 90  60 70
WAYNESBORO 72 83 70 86 / 90 100 60 70
CAMDEN     71 84 71 86 / 70 90  60 70

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&
Hazardous weather outlook, Jun 24, 5:02 AM CDT, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
502 AM CDT THU JUN 24 2004

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-241900-
BUTLER AL-CHOCTAW AL-CLARKE AL-COASTAL ESCAMBIA FL-
COASTAL OKALOOSA FL-COASTAL SANTA ROSA FL-CONECUH AL-COVINGTON AL-
CRENSHAW AL-ESCAMBIA AL-GEORGE MS-GREENE MS-INLAND ESCAMBIA FL-
INLAND OKALOOSA FL-INLAND SANTA ROSA FL-LOWER BALDWIN AL-
LOWER MOBILE AL-MONROE AL-PERRY MS-STONE MS-UPPER BALDWIN AL-
UPPER MOBILE AL-WASHINGTON AL-WAYNE MS-WILCOX AL-
503 AM CDT THU JUN 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

AN INCREASINGLY UNSTABLE ATMOSPHERE COMBINED WITH UPPER LEVEL
DISTURBANCES MOVING OVER THE OUTLOOK AREA WILL RESULT IN NUMEROUS
THUNDERSTORM DEVELOPMENT TODAY. A FEW OF THE STRONGER STORMS WILL BE
CAPABLE OF PROLONGED PERIODS OF HEAVY RAIN...GUSTY SURFACE WINDS TO
30 MPH AND FREQUENT LIGHTNING. THE PROBABILITY OF WIDESPREAD
HAZARDOUS WEATHER IS LOW HOWEVER. THE THUNDERSTORM ACTIVITY WILL
DECREASE AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT
ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 24, 12:40 PM CDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1240 PM CDT THU JUN 24 2004

ALZ056-057-241830-
CONECUH-BUTLER-
1240 PM CDT THU JUN 24 2004

...A STRONG THUNDERSTORM IS BEING DETECTED OVER NORTHERN CONECUH
COUNTY AND MOVING INTO SOUTHWEST BUTLER COUNTY...

AT 1240 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR CHINA OR ABOUT 2 MILES SOUTH SOUTHWEST OF
DEANS...AND MOVING NORTHEAST AT 10 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...DEANS...
GARLAND...STARLINGTON...GEORGIANA...AVANT AND CHAPMAN THROUGH 130 PM
CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD ALSO PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES
IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER
AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO
WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE
CROSSING.
Special weather statement, Jun 24, 1:08 PM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
108 PM CDT THU JUN 24 2004

ALZ062-064-241845-
UPPER BALDWIN-LOWER BALDWIN-
INCLUDING THE CITIES OF...BAY MINETTE...
108 PM CDT THU JUN 24 2004

...A COUPLE OF STRONG THUNDERSTORMS ARE BEING DETECTED OVER BALDWIN
COUNTY...

AT 108 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM JSUT NORTHEAST OF SPANISH FORT...AND ANOTHER
THUNDERSTORM NEAR ROBERTSDALE. THESE STORMS WERE MOVING NORTH
NORTHEAST AT 15 TO 20 MPH.

SOME AREAS THESE STORMS ARE EXPECTED TO AFFECT THROUGH 145 PM ARE...
LOXLEY...WHITEHOUSE FORKS...BAY MINETTE...CARPENTER...HURRICANE...
AND DOUGLASVILLE THROUGH 145 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE
STORMS HAVE PASSED.

THESE STORMS COULD ALSO PRODUCE RAINFALL AMOUNTS OF ONE TO TWO
INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF
WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.
Special weather statement, Jun 24, 2:24 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
224 PM CDT THU JUN 24 2004

ALZ061-242000-
UPPER MOBILE-
224 PM CDT THU JUN 24 2004

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER NORTH CENTRAL MOBILE
COUNTY...

AT 224 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS FROM NEAR GULFCREST TO JUST WEST OF
SALCO...AND MOVING NORTH AT 15 TO 20 MPH.

THE CLUSTER OF STRONG STORMS WILL AFFECT AREAS IN AND AROUND...
BUCKS...SIDNEY...PINEOLA...CITRONELLE...CHASTANG AND MOUNT VERNON
THROUGH 300 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.

THESE STORMS COULD ALSO PRODUCE RAINFALL AMOUNTS OF ONE TO TWO
INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF
WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.
Special weather statement, Jun 24, 2:30 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
230 PM CDT THU JUN 24 2004

MSZ076-242000-
GREENE-
INCLUDING THE CITIES OF...LEAKESVILLE...
230 PM CDT THU JUN 24 2004

...A STRONG THUNDERSTORM IS BEING DETECTED OVER GREENE COUNTY...

AT 230 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ABOUT 4 MILES EAST OF NEELY...AND MOVING NORTH
AT 20 TO 25 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
JONATHAN...AVERA...BOTHWELL...SAND HILL AND PIAVE THROUGH 300 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD ALSO PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES
IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER
AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO
WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE
CROSSING.

REMEMBER...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800
PM CDT THIS EVENING FOR SOUTHEAST MISSISSIPPI.
Special weather statement, Jun 24, 2:55 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
255 PM CDT THU JUN 24 2004

ALZ052-242045-
WASHINGTON-
INCLUDING THE CITIES OF...CHATOM...
255 PM CDT THU JUN 24 2004

...A STRONG THUNDERSTORM IS BEING DETECTED MOVING INTO SOUTHERN
WASHINGTON COUNTY...

AT 255 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR AND JUST WEST OF FAIRFORD...AND MOVING
NORTH AT 15 TO 20 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...TOPTON...
MCINTOSH...HAWTHORN...SEABOARD...TOINETTE...TIBBIE AND SUNFLOWER
THROUGH 345 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD ALSO PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES
IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER
AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO
WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE
CROSSING.

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.